ABSTRACT: Although tumor necrosis factor-alpha (TNF-alpha) antagonists are effective in the treatment of refractory psoriasis, some cases have suggested that psoriasis might be induced as a result of treatment prescribed mainly for rheumatoid arthritis, ankylosing spondylitis, and Crohn's disease. To investigate anti-TNF-alpha induced psoriasis, we conducted a systematic analysis of the 6 cases we observed among our inflammatory patient cohort treated with anti-TNF-alpha (infliximab or etanercept).
We report 6 cases of psoriasis with onset during TNF-alpha antagonist therapy (infliximab and etanercept); characteristics and skin lesions are described.
No patient had a personal or family history of psoriasis. The development of psoriasis was seen in all the types of inflammatory diseases we treated with TNF-alpha antagonists. There was great variation in the age of affected patients and in the onset of psoriasis after initiation of TNF-alpha antagonists. Both TNF-alpha antagonists studied were associated with development of psoriasis. In 2 cases psoriasis was associated with 2 different TNF-alpha antagonists in the same patient. In half our patients, skin lesions started in the inguinal and pubic regions, but palmoplantar pustulosis was also common. In half the cases, skin lesions responded favorably with topical agents despite continuation of TNF-alpha antagonist therapy.
In light of previously published cases describing psoriasis or psoriasiform lesions after TNF-alpha antagonist therapy, our series strongly confirms that TNF-alpha antagonists may induce psoriasis in some patients. Further studies are needed to identify risk factors for TNF-alpha antagonist induced psoriasis.
The Journal of Rheumatology 03/2007; 34(2):380-5. · 3.69 Impact Factor